Recovery Begins Here
Call 24/7 954-866-9459

We’re open everyday 24/7
Get help now
Free & confidential

954-866-9459

Codeine Overdose Quick Identification and Treatment

Codeine is classified as an opioid medication that also works as an antitussive. It might be prescribed to alleviate coughing and mild-to-moderate pain. This drug might be used alone or combined with other drugs, such as acetaminophen, carisoprodol, aspirin, or promethazine.

This medication has the potential to be habit-forming, according to MedlinePlus. It may also result in overdose if someone takes too much.

RECOGNIZING A CODEINE OVERDOSE

When a person is experiencing a codeine overdose, there are certain symptoms to look for.

CODEINE OVERDOSE SYMPTOMS

  •  Problems with breathing, including the possibility of breathing cessation
  •  Confusion
  •  Fatigue, weakness, and drowsiness
  •  Itchy skin
  •  Coma or losing consciousness
  •  Twitching muscles
  •  Very tiny pupils
  •  Lips and fingernails turning a bluish color
  •  Skin that is clammy and cold
  •  Constipation
  •  Skin flushing
  •  Dizziness and feeling lightheaded
  •  Weak pulse
  •  Low blood pressure
  •  Vomiting and nausea
  •  Intestinal or stomach spasms

It is important to get the person medical attention as soon as overdose symptoms start. Always call 911 because this will typically ensure faster emergency medical assistance for the person in distress.

DANGERS OF OVERDOSE

The dangers of a codeine overdose are not only associated with the codeine, but also with the other medications that codeine can be mixed with. The combination of codeine and the medicines it is often mixed with pose the potential for shock, brain damage, severe pneumonia, and death when an overdose occurs.

Overdosing on codeine can cause certain symptoms to occur, according to Mayo Clinic. Those include:

CODEINE OVERDOSE SYMPTOMS

  •  Bluish skin or lips
  •  Pupils that are pinpoint or constricted
  •  Unusual drowsiness or extreme sleepiness
  •  Chest discomfort or pain
  •  Reduced responsiveness or awareness
  •  Irregular or slow heartbeat

If someone takes codeine with promethazine, it is possible to overdose on both of these medicines. Some symptoms of codeine overdose and promethazine overdose are similar.

Ready to get Help?

We’re here 24/7. Pick up the phone.

CODEINE WITH PROMETHAZINE OVERDOSE SYMPTOMS

  • Urinary difficulties
  •  Low blood pressure, causing weakness
  •  Rapid heartbeat
  •  Drowsiness or coma
  •  Tremor or seizure
  •  Depression
  •  Unsteadiness
  •  Fever
  •  Hallucinations
  •  Agitation, excitation, nervousness, confusion, or disorientation
  •  Large pupils
  •  Stiff neck or facial muscles
  •  Skin flushing
  •  Involuntary tongue movements

When taking carisoprodol with codeine, overdosing on both medicines is possible. The carisoprodol overdose may cause various symptoms, according to the National Institutes of Health such as:

CARISOPRODOL WITH CODEINE OVERDOSE SYMPTOMS

Too much acetaminophen can cause overdose symptoms, which include:

  •  Coma or death
  •  Low blood pressure
  •  Dystonic reactions
  •  Blurry vision or nystagmus
  •  Headache
  •  Seizure
  •  Respiratory depression
  •  Mydriasis
  •  Euphoria
  •  Muscle rigidity or incoordination
  •  Hallucinations or delirium

ACETAMINOPHEN OVERDOSE SYMPTOMS

  •  Upset stomach or abdominal pain
  •  Coma
  •  Diarrhea
  •  Jaundice
  •  Sweating
  •  Appetite loss
  •  Convulsions
  •  Irritability
  •  Vomiting and nausea

Consuming too much of this medication can lead to liver damage. The risk of liver damage increases when someone consumes alcohol or other drugs with a codeine and acetaminophen combination drug. Ingesting more than 7.5 grams of acetaminophen within 24 hours may result in liver toxicity and damage, according to the National Institutes of Health.

An overdose of aspirin may cause specific symptoms, according to Penn State Milton S. Hershey Medical Center. Among them are:

ASPIRIN OVERDOSE SYMPTOMS

  •  Slowed or rapid breathing, or wheezing
  •  Blurry vision
  •  Skin rash
  •  Ringing in the ears
  •  Unsteadiness or collapse
  •  Drowsiness or coma
  •  Severe headache
  •  Seizures
  •  Diarrhea
  •  Vomiting, heartburn, stomach pain, or nausea
  •  Confusion, agitation, or incoherence

HOW DOES A CODEINE OVERDOSE OCCUR?

No standard dose could lead to overdose in people who use codeine or other opioids regularly. However, in people who are naïve to codeine and opioid use, more than 360 mg (milligrams)per day could lead to an overdose, according to Medscape.

It is also possible to overdose on the medicines that codeine is mixed with. To overdose on aspirin, a person who weighs about 150 pounds would need to take more than 30 doses of 325 mg of aspirin, according to Merck Manuals. The standard dose of aspirin when mixed with codeine is 325 mg per capsule or tablet.

Taking about 7,500 mg of acetaminophen within 24 hours could lead to acute overdose. However, it is recommended that adults not exceed 4,000 mg of this drug within 24 hours.

Codeine tablets and capsules contain a range of 300 to 1,000 mg of acetaminophen per dose, with the average being below 500 mg per dose.

Man with stomach pains holding his stomach

A promethazine overdose is not common, but it is possible if someone takes 250 to 1000 mg in a 24-hour period, according to research published in QJM: Monthly Journal of the Association of Physicians.

The standard dose of promethazine when combined with codeine is 6.25 mg per tablet or capsule, or 5 ml (milliliter)of liquid. The typical dosage limit for carisoprodol per day is 1,050 mg.

Exceeding this amount could potentially lead to overdose. When combined with codeine, the standard dose of carisoprodol is 200 mg.

HOW TO HELP A PERSON EXPERIENCING A CODEINE OVERDOSE

If someone sees or thinks that another person has overdosed on codeine, it is vital to immediately call 911. A codeine overdose is a medical emergency.

When calling for emergency services, provide them with as many details as possible about the situation and the person who is suspected of having an overdose. Such details include:

DETAILS TO TELL EMERGENCY SERVICES

  •  Age and weight
  •  Whether the person is conscious or unconscious
  •  The dosage of the codeine and how much they took
  •  When they took the medication

It is important that you do not leave the person alone. Put a blanket on them to keep them warm. To prevent aspiration, turn them onto their side. Providing resuscitative breathing might be necessary if the person stops breathing.

Codeine is an opioid, so if naloxone is available, it should be administered right away. There is a nasal spray form and an injectable form. It is imperative that either type is used exactly per the instructions that comes with the medication.

The effects of naloxone last only up to 90 minutes, and it can cause the person receiving it to experience uncomfortable withdrawal symptoms, according to the Harm Reduction Coalition. This can make the person agitated and want to use more codeine, so be prepared for this and support the person while waiting for emergency services to arrive.

Withdrawal symptoms that may occur can come on rapidly. Among them are:

CODEINE WITHDRAWAL SYMPTOMS

  • Anxiousness and irritability
  •  Teary eyes
  •  Sweating
  •  Muscle aches
  •  Runny nose
  •  Yawning
  •  Fast heartbeat

A codeine overdose can be a serious health issue, even leading to death. Knowing how to help someone who is overdosing on codeine is vital knowledge that could save a life.

Sources

Codeine. MedlinePlus from https://medlineplus.gov/druginfo/meds/a682065.html

Codeine Overdose. MedlinePlus from https://medlineplus.gov/ency/article/002613.htm

Codeine (Oral Route). Mayo Clinic from https://www.mayoclinic.org/drugs-supplements/codeine-oral-route/side-effects/drg-20074022

Promethazine Overdose. MedlinePlus from https://medlineplus.gov/ency/article/002527.htm

Carisoprodol. National Institutes of Health from https://toxnet.nlm.nih.gov/cgi-bin/sis/search/a?dbs+hsdb:@term+@DOCNO+3021

Acetaminophen Overdose. MedlinePlus from https://medlineplus.gov/ency/article/002598.htm

Acetaminophen. National Institutes of Health from https://livertox.nih.gov/Acetaminophen.htm

Aspirin Overdose. Penn State Milton S. Hershey Medical Center from http://pennstatehershey.adam.com/content.aspx?productId=117&pid=1&gid=002542

Codeine (Rx) Medscape from https://reference.medscape.com/drug/codeine-343310

Aspirin Poisoning. Merck Manuals from https://www.merckmanuals.com/home/injuries-and-poisoning/poisoning/aspirin-poisoning

Acetaminophen Poisoning. Merck Manuals from https://www.merckmanuals.com/professional/injuries-poisoning/poisoning/acetaminophen-poisoning

(February 2009) Promethazine Overdose: Clinical Effects, Predicting Delirium and the Effect of Charcoal. QJM: Monthly Journal of the Association of Physicians from https://www.ncbi.nlm.nih.gov/pubmed/19042969

Administer Naloxone. Harm Reduction Coalition from https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/responding-to-opioid-overdose/administer-naloxone/

Contact Info

954-866-9459
contact@delphihealthgroup.com
1901 West Cypress Creek Rd Suite 600
Fort Lauderdale, FL 33309

We've Helped Thousands Overcome Addiction

Call Now 954-866-9459

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.